Ask a doctor

After Botox I Have One Eye That Will Only Open A Little Bit, What Should I Do?

it is now 25 days after botox i have left eye droopy eyelid the other bit open it is very painfull what can i do? He said a compress will help but even that very painfull. Is there something that can be better and for how long this open eye will stay?

Doctor Answers (11)

Botox and eyelid lift

+1

If you can't move your eyelid at all, then maybe you had too many units of Botox.  It shouldn't create a painful situation, and frankly, this doesn't make sense. If you have a painful condition then you should see a neurologist or a neurophthalmologist.


Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

Asymmetry and pain after Botox

+1

If one eye is too open and is painful, this is likely a result of Dry Eye Syndrome.  I would counsel vigorous use of lubricating tear drops and gels which are available in the pharmacy without a prescription.  It will likely be very helpful in relieving your symptoms.  Fortunately, the ill effects of your Botox treatment will almost certainly subside soon.  Good luck!

Lawrence Kass, MD
Saint Petersburg Oculoplastic Surgeon
4.5 out of 5 stars 35 reviews

Botox and eyelid droopiness can be treated with drops

+1

Botox and eyelid droopiness can be treated with drops to the eye. I typically prescribe aproclonidine or bromonidine. These drops act like epinephrine and stimulate the muscle that also elevates the eyelid called Mueller's muscle.  This muscle is deeper than the levator muscle.  You will have to use this until the 3-4 months it takes your muscle to come back and act normally. I have found that the levator recovers faster than most muscles.

Thanks for reading, Dr Young

Philip Young, MD
Bellevue Facial Plastic Surgeon
3.5 out of 5 stars 28 reviews

You might also like...

Eyelid ptosie after Botox

+1

Eyelid Ptosis can develop after botox injection.  I have seen it once in my own patient after she went for a facial shortly after the botox injection appointment.  She acutally had a mild case and did not want eye drops. It wore off in a few months, and she avoided the facial after her next treatment.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 15 reviews

Reverse Botox, or Wait It Out

+1

Based on your description, you may have Botox that may have affected your levator aponeurosis, the structure that lifts your eyelid.  Although temporary, it can cause your eyelid to be difficult to raise.  The best way to treat it is with eye drops that reverse Botox, or to wait 3-4 months until the Botox is no longer effective, or both. 

Best of luck to you, and I hope you feel better!
 

Roy Kim, MD
San Francisco Plastic Surgeon
5.0 out of 5 stars 3 reviews

OK, no compresses will not help one bit.

+1

You levator palpebra superioris muscle was accidentally treated with BOTOX.  Initially the incidence of this complication was about 5%.  However, experienced injectors have figured out how to treat patients with a substantially lower risk of developing ptosis.  In the right hands, these are very rare.  Conversely, this is much more common in inexperienced hands.

Iopodine ophthalmic solution is used as an off-label treatment for this condition.  However, it does not work for 100% of cases.  It is my experience that it is only effective in mildly paralytic levator palprebra superioris muscles.  It seems that when the drops do work when there is only about 4-6 weeks left before the BOTOX effect wears off.  If the drops do not work, you can expect that the eyelid heaviness may last 4 to 6 months before wearing off.

Consider seeing an oculoplastic surgeon who can assess your eyelid status and follow you while you recover.  Generally I find that patients do not stay with injectors who drop their eyelid.  I think this is appropriate and would encourage you to find a new doctor for doing your BOTOX.

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 14 reviews

Ptoic upper lid after Botox

+1

Ptosis of the upper lid can occur in %1 of patients. However we rarely see this . Ask you doctor, i assume you used a qualified physician, for a prescription for an eye drop called iopidine

David A. Bray, Sr., MD
Los Angeles Facial Plastic Surgeon
4.5 out of 5 stars 6 reviews

Droopy eyelid after Botox

+1

Botox injected either above the eyelid lifting muscle, or in the forehead, can cause the eyelid to droop.  Often the injector is well-intentioned, but Botox will relax muscles where it is injected, and the interrelationship of muscles is often complex.  Botox is not simply a wrinkle remover.

25 days is quite a while, but hopefully by 3 months things will return to normal as the Botox wears off.

Sorry to hear about your experience.

Brent Moelleken, MD
Beverly Hills Plastic Surgeon
5.0 out of 5 stars 90 reviews

Fix for Droopy Eyelids after Botox - Find Another Doctor

+1

One known risk of Botox placement in the glabella or forehead is a complication called ptosis, or eyelid droop. This occurs because of unintentional spread to the muscles that help keep the eyelids elevated. It happens seldomly (although it does happen) to physicians who really know what they're doing with regard to Botox injection, but it happens often to physicians and non-physicians who don't have aesthetic expertise. 

There is an eye drop called aproclonidine that can sometimes help temporarily correct this issue until it wears off. It's important to speak with the provider who injected the Botox that caused the complication. If they don't offer this treatment, it's a sign they shouldn't have done the injection to begin with, and you should find an aesthetic specialist for any future treatments. I recommend the ASDS website to find someone near you.

Chad L. Prather, MD
Baton Rouge Dermatologic Surgeon

After Botox I Have One Eye That Will Only Open A Little Bit, What Should I Do?

+1

It sounds like the BOTOX moved to the muscle that is supposed to lift your eyelid, thus causing it to relax and present itself as a droop. The good news is that it is only temporary. How temporary? It depends on the concentration he used-so it may be weeks or months.

The lopidine prescription mentioned may help, but will not fully counteract it in the meantime.

Michel Siegel, MD

Michel Siegel, MD
Houston Facial Plastic Surgeon
4.5 out of 5 stars 69 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.